Nevada, 2009High Wind in Nevada, June 3 to 5, 2009
June 3 to 5, 2009 · NWS VEF · 3 events in 2 counties and zones
An unseasonably strong Pacific storm system brought a period of strong south to southwest winds to the Mojave Desert and southern Great Basin. A few high wind gusts were recorded in areas of favorable terrain orientation.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong Pacific storm system brought a period of strong south to southwest winds to the Mojave Desert and southern Great Basin. A few high wind gusts were recorded in areas of favorable terrain orientation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jun 3, 1:53 PM PST, 22 minutes earlier.
Area forecast discussion, Jun 3, 1:53 PM PST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
253 PM PDT WED JUN 3 2009
.SYNOPSIS...A DISTURBANCE AHEAD OF A PACIFIC LOW PRESSURE SYSTEM OFF
THE CENTRAL CALIFORNIA COAST WILL MOVE ACROSS THE AREA TONIGHT. THIS
WILL BRING ISOLATED TO SCATTERED THUNDERSTORMS TO THE REGION
FOLLOWED BY DRIER AND LOCALLY BREEZY CONDITIONS THURSDAY. THE
PACIFIC LOW PRESSURE SYSTEM WILL MOVE INLAND FRIDAY AND SATURDAY
BRINGING GUSTY WINDS AND A COOLING TREND ALONG WITH A CHANCE OF
THUNDERSTORMS ACROSS THE SOUTHERN GREAT BASIN. TEMPERATURES ARE
EXPECTED TO BE SEVERAL DEGREES BELOW NORMAL FRIDAY THROUGH SUNDAY.
&&
.SHORT TERM...BAND OF SHOWERS ACROSS SAN BERNARDINO AND INYO COUNTY
OUT AHEAD OF THE CLOSED LOW OFF THE COAST WILL PROGRESS SLOWLY
EASTWARD TONIGHT ACROSS SOUTHEAST CALIFORNIA AND INTO SOUTHERN
NEVADA. RAINFALL HAS BEEN LIGHT WITH THIS BAND AND MAINLY TRACE
AMOUNTS HAVE BEEN FALLING...AT LEAST WHERE RAIN GAUGES ARE LOCATED.
HAVE NOT SEEN ANY LIGHTNING IN OUR CWA LATELY BUT POTENTIAL STILL
EXISTS. THERE HAS BEEN PLENTY OF LIGHTNING JUST SOUTH AND JUST WEST
OF OUR CWA. THIS MOISTURE BAND WILL ROTATE INTO THE FAR EASTERN
PORTION OF THE FORECAST AREA EARLY THURSDAY WITH A DRY SLOT PUSHING
INTO MOST OF THE FORECAST AREA. LEFT A SLIGHT CHANCE OF
THUNDERSTORMS OVER NORTHERN MOHAVE COUNTY FOR THURSDAY WITH A CHANCE
OF THUNDERSTORMS STILL OVER THE SIERRA...CLOSER TO THE APPROACHING
CLOSED LOW. A STRONG SHORTWAVE WILL ROTATE AROUND THE BASE OF THE
LOW AND INTO THE FORECAST AREA THURSDAY NIGHT. HOWEVER...DRY AIR IS
STILL INDICATED BY THE MODELS OVER MOST OF THE FORECAST AREA. THERE
SHOULD BE ENOUGH FORCING SOMEWHERE FROM THIS FEATURE TO OVERCOME A
LACK OF MOISTURE. RIGHT NOW IT LOOKS LIKE THAT SOMEWHERE WILL BE
ACROSS MAINLY LINCOLN COUNTY AND INTO CENTRAL NYE COUNTY WHERE I
WENT WITH JUST A SLIGHT CHANCE OF THUNDERSTORMS. ALSO KEPT A SLIGHT
CHANCE OF THUNDERSTORMS IN THE SIERRA DUE TO PROXIMITY TO THE LOW.
THE LOW WILL MOVE INLAND ON FRIDAY BRINGING INCREASED INSTABILITY TO
THE NORTHWEST THIRD OF THE FORECAST AREA. LOOKS LIKE THE REMAINDER
OF THE FORECAST AREA WILL REMAIN DRY AND STABLE BUT BREEZY.
THUNDERSTORM CHANCES WILL SPREAD SOUTHEAST ACROSS ROUGHLY THE
NORTHERN HALF OF THE FORECAST AREA FOR SATURDAY AS THE LOW WEAKENS
AND MOVES OVER NEVADA. A COOLING TREND IS EXPECTED THROUGH THE SHORT
TERM AS THE LOW GRADUALLY MOVES IN WITH HIGH TEMPERATURES NEARLY 10
DEGREES BELOW NORMAL BY SATURDAY.
.LONG TERM...FOR THE PERIOD BEGINNING SUNDAY MORNING...VERY LITTLE
CHANGE WAS MADE TODAY AS MODELS CONTINUE TO SHOW THE AREA UNDER AN
UNSETTLED PATTERN THROUGH MOST OF THE EXTENDED. AS LOW PRESSURE
EXITS TO THE EAST SUNDAY MORNING...THERE IS INDICATION OF YET
ANOTHER LOW GETTING CUTTING OFF OFF THE CALIFORNIA COAST...WHICH
PASSES OVER TUESDAY AFTERNOON...FOLLOWED BY ANOTHER CUT OFF LOW
FORMING TOWARDS THE END OF NEXT WEEK. REGARDING TIMING AND
TRAJECTORY...THERE IS VERY LITTLE AGREEMENT AMONG GUIDANCE...AND
HAVE LEFT THE CURRENT FORECAST FOR NEAR NORMAL TEMPS AND SLIGHTLY
ABOVE AVERAGE PRECIP UNCHANGED...WITH LOWER THAN AVERAGE CONFIDENCE
IN THE EXTENDED.
&&
.AVIATION...FOR MCCARRAN...SOUTHWEST FLOW AHEAD OF A LOW PRESSURE
SYSTEM SPINNING OFF OF THE CALIFORNIA COAST WILL CONTINUE TO PULL
MID LEVEL MOISTURE OVER THE AREA THROUGH THE EVENING AND INTO THE
NIGHT. THE MAIN RESULT WILL BE INCREASED CLOUDS...WITH CIGS AROUND
10KFT. AS THIS AREA OF LOW PRESSURE DRIFTS SLIGHTLY EASTWARD BY
THIS EVENING...THERE WILL BE A CHANCE FOR SHOWERS AND CIGS AROUND
8KFT AS MAIN BAND OF PRECIP SHIFTS EAST. WESTERLY WINDS MAY ALSO BE
ENHANCED AT TIME THROUGH THE EVENING THANKS TO THE EXPECTED PRECIP
WEST OF THE AREA.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SHOWERS WITH ISOLATED EMBEDDED THUNDERSTORMS WILL
PERSIST THROUGH THE MAJORITY OF THE NIGHT AS LOW PRESSURE OFF THE
CALIFORNIA COAST CONTINUES TO FEED MOISTURE ACROSS THE AREA. THE
BEST CHANCE FOR SHOWERS/ISOLATED EMBEDDED THUNDERSTORMS THE REST OF
THE AFTERNOON WILL BE ACROSS SOUTHERN CALIFORNIA AND WEST OF CLARK
COUNTY IN NEVADA....BUT THIS LINE WILL SLOWLY SLIDE FARTHER EAT
THROUGH THE NIGHT.
&&
.FIRE WEATHER...INCREASING SOUTHWEST FLOW IS EXPECTED ACROSS
NORTHWEST ARIZONA THURSDAY THROUGH FRIDAY. WIND GUSTS OVER 35 MPH
ARE EXPECTED THURSDAY AFTERNOON AND AGAIN FOR MUCH OF THE DAY FRIDAY
OVER THE HIGHER TERRAIN OF MOHAVE COUNTY. RELATIVE HUMIDITY VALUES
DURING THE DAY WILL LIKELY FALL BELOW 15 PERCENT OVER MUCH OF THE
AREA SO A RED FLAG WARNING HAS BEEN ISSUED FOR THURSDAY AFTERNOON
THROUGH FRIDAY AFTERNOON.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 7 PM PDT THIS EVENING FOR NVZ014.
AZ...RED FLAG WARNING FROM 11 AM THURSDAY TO 8 PM MST FRIDAY FOR
AZZ102.
CA...WIND ADVISORY UNTIL 7 PM PDT THIS EVENING FOR CAZ520.
&&
HARRISON/KENNEDY
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Jun 3, 5:17 AM PST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
617 AM PDT WED JUN 3 2009
AZZ001>003-036-CAZ519>527-NVZ014>022-040700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
617 AM PDT WED JUN 3 2009 /617 AM MST WED JUN 3 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL SPREAD FROM SOUTHEAST
CALIFORNIA INTO SOUTHERN NEVADA TODAY THROUGH THIS EVENING THEN
DIMINISH OVERNIGHT. STRONG WIND GUSTS UP TO 50 MPH WILL BE A
POTENTIAL HAZARD WITH THESE STORMS ASIDE FROM LIGHTNING. GUSTY
SOUTH WINDS UP TO 45 MPH WILL OCCUR IN THE OWENS VALLEY AND
CENTRAL NYE COUNTY THIS AFTERNOON THROUGH EARLY EVENING. A WIND
ADVISORY IS IN EFFECT FOR THESE AREAS FROM 2 PM TO 7 PM PDT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A LOW PRESSURE SYSTEM OFF THE CENTRAL CALIFORNIA COAST WILL
GRADUALLY MOVE INLAND FRIDAY THROUGH THE WEEKEND. GUSTY SOUTH TO
SOUTHWEST WINDS WILL PERSIST AHEAD OF THE SYSTEM. SCATTERED
AFTERNOON THUNDERSTORMS WILL MAINLY BE CONFINED TO THE SOUTHERN
SIERRA THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL SPREAD
INTO THE SOUTHERN GREAT BASIN FRIDAY AND SATURDAY AND SNOW LEVELS
WILL LOWER TO NEAR 8000 FEET. THE SYSTEM WILL PRODUCE GUSTY
SOUTHWEST WINDS AND A COOLING TREND ACROSS THE REST OF THE
REGION. MORE TRANQUIL WEATHER AND SLIGHT WARMING WILL DEVELOP
EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
JA
High Wind, Esmeralda/Central Nye
- When
- June 3, 2:15 PM PST
- Where
- Esmeralda/Central Nye forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
This gust occurred 39 miles E of Beatty.
High Wind, Esmeralda/Central Nye
- When
- June 3, 5:15 PM PST
- Where
- Esmeralda/Central Nye forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
This gust occurred 33 miles E of Beatty.
High Wind, Western Clark/Southern Nye
- When
- June 5, 11:00 AM PST
- Where
- Western Clark/Southern Nye forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
This gust occurred 1 mile S of Mercury.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in California, June 3, 20092 deaths · 8 injured · $126,000 · 1 in hail · 5 events
- Tornado and Hail in Virginia, June 3, 20091 death · $300,000 · EF1 · 46 events
- Flash Flood and Hail in North Carolina, June 3, 20091 death · $2.0 million · 1 in hail · 13 events
- Tornado and Hail in Texas, June 3, 20091 death · $6,000 · EF0 · 6 events
- Lightning Strike in California, June 3, 20091 death · 1 event
- Flash Flooding and Hail in Arkansas, June 3, 2009$197,000 · 1.75 in hail · 15 events
- Flash Flood and Damaging Winds in Arkansas, June 3, 2009$100,000 · 54 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, June 3, 2009$64,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Virginia, June 3, 2009$13,000 · 1.75 in hail · 42 events
- Hail and Damaging Winds in Louisiana, June 3, 2009$40,000 · 58 kt wind · 13 events
- Hail and Damaging Wind in Tennessee, June 3, 2009$50,000 · 1.75 in hail · 4 events
- Damaging Winds in Virginia, June 3, 2009$38,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163450, 163451, 163452.